California, 2024

Flash Flooding and Flooding in California, March 6, 2024

March 6, 2024 · NWS MTR · 18 events in 4 counties and zones

Scattered thunderstorms developed on March 6 and caused flooding in several areas. The most intense flooding occurred near Salinas and Prunedale, where a stationary thunderstorm developed around 12 Noon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Scattered thunderstorms developed on March 6 and caused flooding in several areas. The most intense flooding occurred near Salinas and Prunedale, where a stationary thunderstorm developed around 12 Noon. This storm produced torrential rainfall with one observer in North Salinas reporting 1 of rain in 25 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 6, 9:54 AM PST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 6, 9:54 AM PST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
954 AM PST Wed Mar 6 2024

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 1209 AM PST Wed Mar 6 2024

Rain chances persist through today with drier conditions by late
week. Unsettled conditions return for early next week with rain
back in the forecast. Overall not looking for anything overly
impactful weather-wise through the next 7 days or so.

&&

.UPDATE...
Issued at 837 AM PST Wed Mar 6 2024

Pretty active start to the day thanks to a storm system spinning
off the coast. The nearby storm has led to showers and
thunderstorms across the Bay Area, Central Coast, and coastal
waters. KOAK sounding indicated a PWAT of 0.82", which is above
the 90th percentile. In other words, juicy airmass in place. As a
result, some of the stronger showers this morning dropped lots of
rain in a short amount of time leading to localized flooding.
Rainfall amounts over the last few hours have varied greatly given
the scattered/convective nature of the precip. A few stand outs
are near Moss Landing, Santa Cruz Mts, and just east of San Jose
with amounts just under an inch of rain. In addition to higher
PWATs the sounding also indicated instability with MUCAPE around
80 J/kg, which is just shy of the 90th percentile for today. FCST
CAPE is expected to be over 300 J/kg. No thunderstorms over land
so far, but a few strikes have been picked up over the offshore
waters. Latest meso-analysis indicates the best instability remain
offshore.

For the rest of today - hit or miss showers/convection will be the
norm. The offshore instability will inch its way over land this
afternoon. SPC does have much of the forecast area in a general
mention of thunderstorms with the best timing this afternoon/peak
heating.

No update needed. Stay weather aware today in case any
significant weather advisories or additional flood advisories are
issued.

&&

.SHORT TERM...
(Today and tonight)
Issued at 1209 AM PST Wed Mar 6 2024

A closed upper low located around 300 nm west of the Central Coast
this morning will gradually approach the Big Sur region this
afternoon before trekking inland over SoCal tonight. The forecast
remains relatively unchanged with shower chances increasing this
morning and afternoon. Some limited instability is present near the
low and a small (10-15 percent) chance for an isolated thunderstorm
remains, primarily from the Monterey Bay area south. Additional rain
amounts will be overall light and on the order of 0.1-0.2" for most
areas. Exceptions are for the East Bay (very little to no precip)
and Santa Lucias (0.3-0.5"). Given the convective nature of showers
this afternoon can't rule out a locally higher total here or there
but even this should remain below about an inch or so. Light
southerly winds will switch around to northerly tonight while
becoming a little breezy along the coast. As for temperatures they
will remain fairly seasonal with highs in the lower to mid 60s and
lows in the upper 30s and 40s.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 1209 AM PST Wed Mar 6 2024

High pressure will prevail on Thursday and Friday with more sunshine
and seasonal temperatures. Look for highs mostly in the 60s with
lower in the upper 30s and 40s.

A troughing pattern looks to establish by early next week with rain
chances returning. Amounts look light to moderate and not overly
impactful at this point in time.

Forecast model ensembles and the latest Climate Prediction Center
outlook suggests a shift towards drier conditions/near-normal
precipitation headings towards mid month.

&&

.AVIATION...
(18Z TAFS)
Issued at 935 AM PST Wed Mar 6 2024

A weak low pressure continues to spin offshore the Big Sur
coast. As of now, radar continues to show quasi-stationary
showers over the coastal waters while more rain is slowly moving
northward into the Central Coast as the low pushes inland. Best
chance for more widespread showers across area terminals will be
between 21z-01z this afternoon. As the low meanders offshore and
slowly pushes inland, surface winds will remain generally light
and variable across the region. By the afternoon, the frontal
boundary currently located offshore Point Reyes will move inland
as well, which will result in a wind shift to breezy northwesterly
winds. These breezy NW winds will linger through the overnight
hours into much of Thursday. There's low to moderate confidence on
cig development overnight tonight into early morning Thursday,
but current thinking is that it will be patchy across the Central
Coast and breezy N/NW winds across the North Bay will help to keep
SF Bay area terminals dry/VFR, but some lowered cloud decks as low
as 3500 feet are possible overnight.

Vicinity of SFO...Light variable winds with VFR conditions. Some
light precip will move into the terminal in the next hour or so
with more widespread light showers entering later this afternoon
after 21z. Surface winds will switch NW and become breezy with
speeds of 15 knots after 21-22z as well. VFR is expected through
the TAF period, but some patchy low clouds around 3500-4500 feet
may develop after 03z before scattering out Thursday morning.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Currently VFR with cloud decks around
5000-7000 feet. Southerly winds will continue at KSNS but KMRY
will remain generally light and variable as the low offshore
moves inland. Breezy NW winds are expected to prevail through the
rest of the TAF period after 01z-03z this evening. There is low to
moderate confidence in cigs developing near KMRY this evening -
it may stay confined to adjacent coastal terrain. But given
onshore flow and wetter conditions, opted to include it in the taf
for now.

&&

.MARINE...
(Today through Monday)
Issued at 935 AM PST Wed Mar 6 2024

Rain showers and an isolated thunderstorm or two remain possible
through the afternoon today with low pressure residing offshore
the Central Coast. Low pressure will continue to push east and
move inland, which will result in breezy to gusty northwest winds
across the coastal waters this afternoon through Thursday
morning. Rough seas will build early Thursday, briefly abate
Friday, and rebuild this weekend.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory from 3 PM to 9 PM PST Thursday for Mry Bay.

     Small Craft Advisory from 9 PM this evening to 9 PM PST Thursday
     for Pigeon Pt to Pt Pinos 0-10 nm-Pt Arena to Pt Reyes 0-10
     nm-Pt Pinos to Pt Piedras Blancas 0-10 nm.

     Small Craft Advisory from 9 PM this evening to 3 PM PST Thursday
     for Pt Reyes to Pigeon Pt 0-10 nm.

     Small Craft Advisory until 9 PM PST Thursday for Pt Arena to Pt
     Reyes 10-60 NM.

     Small Craft Advisory from 3 PM this afternoon to 9 PM PST
     Thursday for Pigeon Pt to Pt Pinos 10-60 NM.

&&

SHORT TERM...SPM
LONG TERM....SPM
AVIATION...McCorkle
MARINE...McCorkle

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Mar 6, 6:48 AM PST, 5 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
648 AM PST Wed Mar 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     Flood            3 ESE Santa Clara       37.35N 121.91W
03/06/2024                   Santa Clara        CA   Law Enforcement

            Water blocking off-ramp.

&&

MM
Special weather statement, Mar 6, 11:19 AM PST, 48 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1119 AM PST Wed Mar 6 2024

CAZ517-528-530-061945-
Northern Salinas Valley/Hollister Valley and Carmel Valley CA-
Southern Monterey Bay and Big Sur Coast CA-
Santa Lucia Mountains and Los Padres National Forest CA-
1119 AM PST Wed Mar 6 2024

...GUSTY SHOWERS WILL IMPACT WEST CENTRAL MONTEREY COUNTY THROUGH
1145 AM PST...

At 1119 AM PST, Doppler radar was tracking gusty showers near
Spreckels, or 7 miles southeast of Seaside, moving north at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Seaside, Carmel Valley Village, and Spreckels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3652 12163 3651 12177 3663 12181 3665 12162
TIME...MOT...LOC 1919Z 174DEG 5KT 3657 12170

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Flynn
Special weather statement, Mar 6, 11:56 AM PST, 11 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1156 AM PST Wed Mar 6 2024

CAZ518-528-530-062030-
Northern Salinas Valley/Hollister Valley and Carmel Valley CA-
Mountains Of San Benito County And Interior Monterey County Including
Pinnacles National Park CA-
Southern Monterey Bay and Big Sur Coast CA-
1156 AM PST Wed Mar 6 2024

...GUSTY SHOWERS WILL IMPACT WESTERN SAN BENITO AND NORTHWESTERN
MONTEREY COUNTIES THROUGH 1230 PM PST...

At 1156 AM PST, Doppler radar was tracking gusty showers near
Boronda, or near Salinas. These showers were nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Salinas, Castroville, Prunedale, and Boronda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3678 12177 3683 12157 3671 12151 3665 12173
TIME...MOT...LOC 1956Z 338DEG 0KT 3675 12165

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Flynn

The radar

The San Francisco radar (KMUX), 47 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

14 flood, 2 heavy rain, 2 flash flood. Local standard time, as filed.

Flood, Monterey

When
March 6, 12:07 PM PST
Where
Monterey County, 0.69 mi S of Prunedale to 0.7 mi S of Prunedale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.770, -121.670

Half a foot of water covering the number 1 lane of US Highway 101.

Flood, Monterey

When
March 6, 12:07 PM PST
Where
Monterey County, 0.47 mi S of Prunedale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.773, -121.669

Southbound US Highway 101 was flooded just north of Blackie Road. The fast lane was reported flooded due to a clogged drain, and half a foot of water was reported on the road.

Heavy Rain, Monterey

When
March 6, 12:10 PM PST
Where
Monterey County, 1.38 mi S of Prunedale
Reported by
Law Enforcement
Coordinates
36.760, -121.670

Around one inch of rain fell in the area. Vehicles pulled over on the shoulder and center medians of Northbound US 101 at Ralph Lane due to heavy rainfall reducing visibility.

Heavy Rain, Monterey

When
March 6, 12:22 PM PST
Where
Monterey County, 1.49 mi SSW of Santa Rita
Reported by
Broadcast Media
Coordinates
36.710, -121.660

Nine tenths of an inch of rain fell under 30 minutes.

Flash Flood, Monterey

When
March 6, 12:23 PM PST
Where
Monterey County, 1.31 mi WNW of Salinas to 1.44 mi WNW of Salinas
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.690, -121.650

Broadcast TV meteorologist reported 1 inch of rain in 25 minutes with picture showing filled rain gauge via social media.

Flood, Monterey

When
March 6, 12:42 PM PST to 12:56 PM PST
Where
Monterey County, 1.09 mi NNW of Santa Rita to 1.06 mi NNW of Santa Rita
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.745, -121.658

Flooding on Harrison Road between Sala and Boronda Roads.

Flood, Monterey

When
March 6, 12:46 PM PST to 1:07 PM PST
Where
Monterey County, 0.44 mi NW of Santa Rita to 0.46 mi NW of Santa Rita
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.734, -121.656

Flooding at North Main Street and Russell Road.

Flood, Monterey

When
March 6, 1:17 PM PST
Where
Monterey County, 1.66 mi S of Prunedale to 1.65 mi S of Prunedale
Cause
Heavy Rain
Reported by
Public
Coordinates
36.756, -121.665

Vehicle stuck in floodwaters near Ralph Lane and northbound US Highway 101.

Flood, San Mateo

When
March 6, 1:20 PM PST
Where
San Mateo County, 0.33 mi NW of Belmont to 0.37 mi W of Belmont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.523, -122.355

Flooding on the offramp from northbound Interstate 280 to Bunker Hill Road.

Flood, Contra Costa

When
March 6, 2:00 PM PST
Where
Contra Costa County, 1.29 mi WSW of Diablo to 1.26 mi WSW of Diablo
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.760, -121.990

Significant flooding and runoff on Norris Canyon Road.

Flood, Santa Clara

When
March 6, 2:01 PM PST
Where
Santa Clara County, 2.01 mi SSW of Mountain View to 2.02 mi SSW of Mountain View
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.352, -122.061

Vehicle stuck in floodwaters blocking the slow lane of the offramp from southbound California Route 85 to Fremont Avenue.

Flood, Monterey

When
March 6, 2:10 PM PST
Where
Monterey County, 3.63 mi NNE of Carmel Vly to 3.79 mi NNE of Carmel Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.530, -121.710

Water coming over the roadway and flooding traffic lanes at 378 Corral De Tierra Road.

Flood, Monterey

When
March 6, 2:15 PM PST
Where
Monterey County, 1.8 mi WNW of Santa Rita
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.740, -121.680

Roadway flooding was reported at Southbound Espinosa Road at Rodgers.

Flood, Santa Clara

When
March 6, 2:20 PM PST
Where
Santa Clara County, 0.9 mi W of Mountain View to 1.06 mi SW of Mountain View
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.377, -122.066

Roadway flooding reported at southbound California Route 85 between El Camino and Fremont Avenue.

Flood, Contra Costa

When
March 6, 2:23 PM PST
Where
Contra Costa County, 1.45 mi S of Tassajara to 1.64 mi S of Tassajara
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.759, -121.867

Two to three feet of water flowing across the road at Camino Tassajara and Sherman Ranch Road.

Flood, Contra Costa

When
March 6, 2:30 PM PST
Where
Contra Costa County, 0.6 mi WNW of Danville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.834, -122.009

Slow lane starting to collapse with a crack approximately 10 feet long at the offramp from southbound Interstate 680 to El Pintado Road.

Flash Flood, Monterey

When
March 6, 2:40 PM PST
Where
Monterey County, 1.67 mi S of Prunedale to 1.65 mi S of Prunedale
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.756, -121.665

Flash flooding reported around 2:40 pm at Ralph Lane in Northern Monterey County. Water is reported to be up to the window sills of homes along Ralph Lane. A temporary evacuation point has been set up at the Prunedale Library and half a dozen rescues and submerged cars have been reported.

Flood, Monterey

When
March 6, 2:44 PM PST
Where
Monterey County, 0.34 mi SSW of Prunedale to 0.39 mi S of Prunedale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.776, -121.673

Roadway flooding was reported on westbound Blackie Road west of US Highway 101.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2024Every state in 2024This day in weather historyWarnings in California, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155796, 1155797, 1155690, 1155689, 1155780, 1155798, 1155799, 1155800, 1155801, 1155802, 1155803, 1155692, 1155691, 1155804, 1155805, 1155806, 1155781, 1155693.